- by Dirtè
- 2023-02-17 12:40:31
- General Posting
- 308 views
- 8 comments
I am new to all of this and feel like I will get better answers from folks who have had a pacemaker for a while. I recently just had a pacemaker put in the first of this month actually. I haven't felt that great for the last 3 years and chalked it up to my adult onset asthma that I was "diagnosed" with 3 yrs ago.
I ended up in the hospital Feb 1st with a lot of pain and honestly thinking I was having a heart attack. They had me in a room within 15 minutes of arriving (kind of figured it must be serious if they are moving me along that fast) followed by a doctor telling me I had complete heart blockage in the lower part of my heart and that I would need a pacemaker.
After all was said and done and now since being home I feel 100x better. But I have been doing more than I should lately, I'm a mother of two and can't not do the things they recommend me not doing. Lol
Now that everyone knows my life story- here are some questions haha
I have been active for the last two weeks and I love it because I've actually had the energy but as of yesterday and today I feel really tired and had palpitations and dizziness yesterday- is this normal? I called my dr and just waiting to hear back.
also I was a smoker since I was 18. When I got home from the hospital I made the decision to not smoke anymore but I was craving them so bad and caved and now smoking sometimes 1 a day to most being 4. Could my smoking cause me to feel this way?
Thanks to anyone giving some insight or even tips or tricks they used to quit smoking!
by Dirtè - 2023-02-17 14:29:59
Right, well a few things happened all at once when I got the pacemaker. I actually had COVID when I went in not knowing it was COVID. My fever didn't come until right before my surgery. I was just in a lot of pain. Once I got home from the hospital my husband ended up getting COVID so I was kind of left doing most the things I normally would do before all of this. For the most part I've felt fine actually felt great until yesterday. The smoking obviously I know is what I shouldn't be doing I'm just having a heck of a time stopping. For some reason I thought it'd be easier quitting, especially going through everything I just went through. But I guess I'm just trying to pin-point why I'm all of a sudden feeling icky again.
it would help if you filled in your profile
by new to pace.... - 2023-02-17 14:54:46
As it helps those who can answer your query as to where you live, make and mode. Since sometimes our answers are different for each make/model or your location.
new to pace
Dizziness can be a sign of low blood pressure
by LondonAndy - 2023-02-17 15:32:32
So the first thing I would say is check you are drinking enough fluids, as that can cause low blood pressure. Do you have a blood pressure monitor? If not, they are quite cheap, eg from £24 for one made by respected brand Omron (that's about US$29, $42AUD, 27 Euros) from Amazon, and then if you feel dizzy again check and see what your BP is at the time. It will help with diagnosis if you have facts when symptoms are occuring.
Secondly, when they first insert a pacemaker it may well not have more advanced features turned on yet, or not set to suit you. For example, "rate response" adjusts your pacemaker rate depending on your activity level. So again, this can cause low blood pressure if you are exerting and the device has not increased your heart rate (or not increased it enough).
Finally, if you have asthma and are smoking, another cheap gadget to consider is a blood oxygen monitor. They're from £15 on Amazon, and if your percentage is much below 94% then you are not getting enough oxygen into your body and need to breathe deeply etc.
by AgentX86 - 2023-02-17 21:20:54
Welcome to the group, and sorry that you're here.
First, it's heart block, not blockage. "Block" is an electrical fault between the upper an lower chambers of the heart. "Blockage" is a restriction in an artery. The former is easily corrected and unlikely to be catastropic. The latter is the cause of heart attacks. Given the choice (and I've had both), I'll take the block any day and twice on Sunday.
When I got my PM, I was almost in the state of euphoria because I'd gotten rid of my flutter an could function completely again. I suspect your reaction was similar. All of a sudden your heart was prividing enough blood to the brain that it woudn't stop. After some time, we come down off that high. I'm not saying that happened in this case because it's normally a slow let-down but this might explain it.
Palpatations after PM implant are usually PVCs (Premature Ventricular Contractions) and not harmful. They can leave you tired and even light-headed because your heart isn't pumping well, at least intermittently. Often the heart takes a while to get used to being paced and will object. Sometimes it just takes a while for it to get used to the idea that it's no longer in charge. Also, make sure you're not only drinking enough water but make sure you're getting enough electrolytes. Talk with your doctor but I have problems with PVCs too and magnesium does wonders. Try it. It's difficult to get too much so it's quite safe. Magnesium oxide does nothing, don't bother. You want magnesium taurate (preferable) or glycinate.
by Dirtè - 2023-02-18 12:13:06
Wow, so much information! Thank you!
I was feeling so much better after the first week that I literally have been non stop. I started feeling like myself again and went full force haha
maybe I over-did myself a little bit in the process, I think I'm scared of not getting enough activity/exercise through out the day and that I'll start feeling like I did before getting the PM. I'm already noticing that since I started smoking even just 4 a day that I'm losing motivation and feeling blah so I am definitely quitting! I'm 35 and have an 8 and 4 yr old, I'd say they love their "new and improved" mom. Haha
thanks again for the information and putting my mind at ease!
by Dirtè - 2023-02-18 12:26:21
To agentx86, what exactly will the magnesium do, I'll try anything if it helps me to stay feeling better but what exactly does it help with?
by AgentX86 - 2023-02-18 16:49:07
Magnesium, sodium, and potasium are critical elements for the nerve conduction. Muscles contract in response to nerve stimulous, so if nerves don't work, neither to muscles. The heart is all muscle and nerve, so these are pretty important.
Most of us with a western diet get too much sodium so that's rarely a problem (though I was hospitalized with low sodium a few monts back - too much exercise, too hot, too little to eat).
Potassium is harder to get and a good diet is important but still often lacking. A potassium overdose is possible and often has no symptoms even at damaging levels. Care has to be taken with any supplimentation. It's not worth playing with without a doctor's direction and supervision.
Magnesium is also lacking in many diets and some don't absorb it well. Unlike potassium, it's almost impossible to overdose on it. It has, um, undesirable side-effects (think: milk of magnesia) long before an overdose. Magnesium oxide (the active ingredient in milk of magnesia) doesn't absorb well (maybe 10%) so it takes a lot to be of any use. It's main "side-effect" will kick in before you get enough. The organic forms (taurate, glycinate, malate, etc.) absorb well and less remains behind, as it were. I think the RDA of magnesium is 400mg so use that as a guide. If you don't like suppliments, dark chocolate is high in magnesium. It'll only take about 12oz a day but that will have other side-effects.😁
Make sure that your doctors always know about any suppliments you're taking. It's a good idea to discuss them beforehand but at least discuss them at the next appointment so he doesn't just gloss over the drugs you're taking.
That's probably more than you wanted to know but that's my experience. BTW, when I started taking magnesium suppliments my leg cramps went away immediately.
You know you're wired when...
Titanium is your favorite metal.
A lot of people are and live normal lives with no problems whatsoever.
by docklock - 2023-02-17 14:02:46
You state you got PM early this month. And say "you are doing more than you should". People heal at different rates but generally are encouraged to take it easy for 2-4 weeks.
You may be overdoing it. Sometimes you just can't immediately do things you need/want to do.
Not even going to discuss smoking that isn't doing you any good.